Alert archive / Massachusetts / High Surf Advisories in 2016

High Surf Advisory 1, NWS Boston/Norton, MA

September 6, 20167 counties in Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Sep 6, 2016, 5:06 AM EDT for 7 counties in Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Sep 6, 2016, 6:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2016, 5:06 AM EDT (09:06 UTC)
In effect from
Sep 6, 2016, 6:00 AM EDT
Expired
Sep 7, 2016, 6:00 PM EDT
In force
36 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 32 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

312 
WHUS41 KBOX 060906
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
506 AM EDT TUE SEP 6 2016

...ROUGH SEAS WILL AFFECT COASTAL ESSEX COUNTY MASSACHUSETTS TODAY...

MAZ007-061715-
/O.NEW.KBOX.SU.Y.0001.160906T1000Z-160906T2200Z/
EASTERN ESSEX MA-
506 AM EDT TUE SEP 6 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

* WAVES AND SURF... 3 TO 5 FEET.

* TIMING...UNTIL 6 PM TODAY.

* IMPACTS...POTENTIAL LIFE-THREATENING CONDITIONS FOR ALL PEOPLE
  ENTERING THE SURF. BEACH EROSION POSSIBLE IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO
SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE
CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE
OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN
EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE
RIP CURRENTS CAN BE ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS
WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE
THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON
INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA.
FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN
INJURY THAT REDUCES THE CHANCE OF SURVIVAL.

&&

$$
5 follow-up statements
004 
WHUS41 KBOX 061530
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT TUE SEP 6 2016

MAZ019-020-022>024-RIZ006>008-062200-
/O.EXA.KBOX.SU.Y.0001.000000T0000Z-160906T2200Z/
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1130 AM EDT TUE SEP 6 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY...WHICH
IS IN EFFECT UNTIL 6 PM EDT THIS EVENING.

* LOCATION...ALL OCEAN EXPOSED SHORELINES IN MASSACHUSETTS AND
  RHODE ISLAND.

* WAVES AND SURF...MOSTLY 3 TO 5 FEET BUT LOCALLY 5 TO 7 FEET
  OCEAN SIDES OF THE CAPE...ISLANDS AND RHODE ISLAND SOUTH COAST.

* TIMING...UNTIL 6 PM TODAY.

* IMPACTS...POTENTIAL LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE 
  SURF. BEACH EROSION POSSIBLE IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT
NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY
CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM
AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF
ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN
SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN
EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE
ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE
ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM
POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE
HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A
SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT
IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL.

&&

$$

MAZ007-062200-
/O.CON.KBOX.SU.Y.0001.000000T0000Z-160906T2200Z/
EASTERN ESSEX MA-
1130 AM EDT TUE SEP 6 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WAVES AND SURF... 3 TO 5 FEET.

* TIMING...UNTIL 6 PM TODAY.

* IMPACTS...POTENTIAL LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE 
  SURF. BEACH EROSION POSSIBLE IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT
NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY
CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM
AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF
ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN
SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN
EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE
ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE
ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM
POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE
HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A
SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT
IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL.

&&

$$

THOMPSON

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
970 
WHUS41 KBOX 062204
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
604 PM EDT TUE SEP 6 2016

MAZ007-019-022-062315-
/O.EXP.KBOX.SU.Y.0001.000000T0000Z-160906T2200Z/
EASTERN ESSEX MA-EASTERN PLYMOUTH MA-BARNSTABLE MA-
604 PM EDT TUE SEP 6 2016

...HIGH SURF ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 6 PM EDT THIS
EVENING...

THE SWELLS OFF THE EAST FACING SHORELINES OF MASSACHUSETTS HAVE
DIMINISHED. HOWEVER...A MODERATE RISK OF RIP CURRENTS WILL
CONTINUE THROUGH WEDNESDAY...AND SWIMMERS SHOULD EXERCISE EXTRA
CAUTION. CHECK WITH LOCAL BEACH PATROLS BEFORE VENTURING INTO THE
WATER. BE SURE TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND NEVER
SWIM ALONE OR AT NIGHT.

$$

MAZ020-023-024-RIZ006>008-070615-
/O.EXT.KBOX.SU.Y.0001.000000T0000Z-160907T2200Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
604 PM EDT TUE SEP 6 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

* LOCATION...OCEAN EXPOSED SHORELINES ALONG THE MASSACHUSETTS AND
  RHODE ISLAND SOUTH COAST AND ISLANDS.

* WAVES AND SURF...4 TO 6 FEET SUBSIDING TO 3 TO 5 FEET WEDNESDAY
  AFTERNOON.

* TIMING...UNTIL 6 PM WEDNESDAY.

* IMPACTS...POTENTIAL LIFE-THREATENING CONDITIONS FOR ALL PEOPLE
  ENTERING THE SURF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT
NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY
CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM
AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF
ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN
SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN
EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE
ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE
ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM
POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE
HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A
SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT
IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL.

&&

$$

THOMPSON

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
133 
WHUS41 KBOX 070120
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
920 PM EDT TUE SEP 6 2016

MAZ020-023-024-RIZ006>008-070930-
/O.CON.KBOX.SU.Y.0001.000000T0000Z-160907T2200Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
920 PM EDT TUE SEP 6 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

* LOCATION...OCEAN EXPOSED SHORELINES ALONG THE MASSACHUSETTS AND RHODE ISLAND 
  SOUTH COAST AND ISLANDS.

* WAVES AND SURF...4 TO 6 FEET SUBSIDING TO 3 TO 5 FEET WEDNESDAY AFTERNOON.

* TIMING...UNTIL 6 PM WEDNESDAY.

* IMPACTS...POTENTIAL LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE 
  SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT
NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY
CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM
AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF
ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN
SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN
EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE
ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE
ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM
POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE
HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A
SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT
IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL.

&&

$$

$$FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
206 
WHUS41 KBOX 070721
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
321 AM EDT WED SEP 7 2016

MAZ020-023-024-RIZ006>008-071530-
/O.CON.KBOX.SU.Y.0001.000000T0000Z-160907T2200Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
321 AM EDT WED SEP 7 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* LOCATION...OCEAN EXPOSED SHORELINES ALONG THE MASSACHUSETTS AND RHODE ISLAND 
  SOUTH COAST AND ISLANDS.

* WAVES AND SURF...4 TO 6 FEET.

* TIMING...UNTIL 6 PM THIS EVENING.

* IMPACTS...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN POTENTIAL
  LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT
NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY
CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM
AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO
THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF
ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN
SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN
EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE
ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE
ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM
POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE
HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A
SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT
IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL.

&&

$$

FRANK

$$FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
689 
WHUS41 KBOX 071431
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1031 AM EDT WED SEP 7 2016

MAZ020-023-024-RIZ006>008-072200-
/O.CON.KBOX.SU.Y.0001.000000T0000Z-160907T2200Z/
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
1031 AM EDT WED SEP 7 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* LOCATION...OCEAN EXPOSED SHORELINES ALONG THE MASSACHUSETTS AND
  RHODE ISLAND  SOUTH COAST AND ISLANDS.

* WAVES AND SURF...4 TO 6 FEET.

* TIMING...UNTIL 6 PM THIS EVENING.

* IMPACTS...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN
  POTENTIAL LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING
  THE SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO
SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE
CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE
OF THE RIP CURRENT.

DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN
EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED
BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE
RIP CURRENTS CAN BE ENHANCED.

IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL
AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN
TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE
WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO
TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT
REDUCES THE CHANCE OF SURVIVAL.

&&

$$

$$FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 6, 4:56 AM EDT, 10 minutes earlier.

Area forecast discussion, Sep 6, 4:56 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
456 AM EDT TUE SEP 6 2016

.SYNOPSIS...
Early this morning Hermine was about 100 miles south of Block
Island and inching west. The storm will slow to near stationary
and continue to diminish. This will result in off-and-on showers
and gusty wind for the region today into Wednesday...mostly for
the south coast. Winds should trend lower through midweek. With
Hermine's end, the summer pattern returns. An overall mild and
muggy pattern over the weekend into next week, but with a series
of cold fronts sweeping the region, anticipated chances of wet
weather followed by an usherance of cooler and drier air.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Not much left of Hermine, just enough to trigger occasional 40 mph
gusts at Block Island. As the central surface pressure rises, we
expect the pressure gradient to diminish and winds to diminish.
Model winds aloft show most areas below 35 knots, but lingering
35-40 knot values over the southern outer waters and parts of CT.
Not clear how much of this could get drawn to the surface, and
even those values diminish to 30 knots or less toward midday.

As for moisture, PW values forecast at 1.5 to 1.75 inches through
the day. RH cross sections show moisture up to 700 mb with lift.
This should support a potential for low-top showers much of the
day with best chance over RI and SE Mass.

Finally, rough seas are indicated with some 7 foot heights running
into the North Shore. We are issuing a High Surf Advisory for
today in that area. Further High Surf Advisories may be needed
once the tropical headlines are discontinued.

Meanwhile tropical headlines will continue with this package as
per NHC.

Temps aloft roughly equiv to 8-11C. Clouds and showers may keep
temps below full potential, but this is enough to go with max
temps in the 70s, warmest in the CT Valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The center of Hermine will loiter well south of Long Island. Light
east to southeast flow will keep low level moisture over Southern
New England resulting in clouds. Just enough lift remains in place
over us to maintain a chance of low-top showers tonight and
Wednesday with the highest chance along the South Coast. The moist
flow will bring higher dew points to the region, in the 60s, which
may support areas of fog tonight.

Temperatures aloft climb a couple of degrees by Wednesday, so we
moved forecast max temps up a little as well... mid 70s to low
80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
*/ Highlights...

 - Hermine dissipate into Thursday ahead of a weak cold front
 - High pressure along with warm and muggy conditions Fri-Sat
 - Cold front and wet-weather late Saturday night through Sunday
 - Cooler and drier air with high pressure early next week
 - Warm and muggy conditions return ahead of a late week cold front

*/ Discussion...

Summer pattern returns. The N Atlantic ridge re-asserts dominance
once again over the SE CONUS extending on up into New England with
preference to a -PNA pattern W as Hermine concludes. While a mild
and muggy pattern emerges with prevailing SW flow throughout the
depth of the atmosphere, the magnitude of how hot it will get is in
question. Quite a spread in the morphology of H85 temperatures. Am
not banking on record-breaking highs which span in the low to mid-
90s (see climate section below). Probabilistics are low and there
just does not seem like much to hang your hat on, even some cloud
cover issues that may mitigate building warmth. Also there is wiggle
room given the largely unobstructed broadscale pattern across the NE
CONUS allowing the transition of airmasses with passage of pacific-
origin synoptic disturbances. Shots of cooler-drier air are entirely
plausible which thus disturbs the build up of heat and humidity over
longer periods of time.

The pattern has an ebb and flow feel in which there are accompanying
PoP chances. Despite stronger dynamics and surface low center to the
N/W of the region, still decent height falls and cyclonic flow over
the NE CONUS ahead of an attendant sweeping cold front. Drawing in
decent moisture as well as perhaps the remnants of Hurricane Newton
over the Baja and some sub-tropical energy off the Mid-Atlantic, we
could see decent shower and thunderstorm chances especially Saturday
night into Sunday, and perhaps again late next week. Probabilistics
signal the best chances over N/W portions of S New England, lesser
S/E with the influence of the N Atlantic high, anti-cyclonic flow,
and drier air. But remain optimistic of decent wet-weather outcomes
for all the forecast region, thus going higher with PoPs over the
consensus of model forecast guidance.

An ensemble and probabilistic approach to the long-term forecast.
Nothing stands out in the forecast in terms of threats and potential
impact's. If the frontal passage remains late Saturday night and
continuing through Sunday, leading cloud cover would likely dampen
instability potential in an overall decently sheared environment.
Not enough confidence to make a determination as to severe weather
outcomes, also given the fact this is a D6 forecast timeframe. Best
to maintain an awareness at this time.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Today...
MVFR cigs moving into the CT Valley and other western areas. IFR
cigs and vsbys along and east of the Central Hills. East low level
flow will maintain low cigs and a few showers, but expect the
daytime to allow cigs to lift above 1000 feet into MVFR. Mixed
MVFR/IFR vsbys this morning in showers and fog.

Tonight...
Diminishing east flow. This will maintain low cigs with MVFR most
places and some IFR possible especially in the Central Hills and
East Slopes of the Berkshires. Lower vsbys in a few lingering
showers.

Wednesday...
Trend toward lifing cigs but still some MVFR cigs possible through
the day. Scattered MVFR vsbys in showers. Lingering east to
northeast flow.

KBOS Terminal...Moderate confidence in TAF. IFR cigs improve to
MVFR around mid morning. IFR vsbys in fog improve with sunrise.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday night through Thursday night...

MVFR-IFR mix Wednesday night improving to low-end VFR cigs through
the remainder of the period as E winds turn S/SW.

Friday through Saturday...

Low-end SCT VFR cigs with increasing mid to high cloud late
Saturday. S/SW flow persisting, gusty at times.

Saturday night...

-RA moving in late with a MVFR-IFR mix and continued breezy S/SW
flow.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Today...

Hermine continues to move west and should move well south of Long
Island during the day. Winds continue to diminish, although a few
gusts around 34 knots were noted early this morning near Block
Island. Expect diminishing wind with the strongest speeds near or
south of Block Island. Scattered showers will bring briefly lower
vsbys. Tropical headlines continue with this package. North of the
tropical headlines, a small craft advisory for rough seas is in
effect. This advisory will need to be expanded if the tropical
headlines are discontinued.

Tonight...

Hermine becomes nearly stationary south of Long Island and
continues to weaken. Expect diminishing northeast-southeast winds
across the waters with speeds less than 30 knots. Seas will linger
above or well-above 5 feet on most waters. Small craft advisory
is in effect north of Provincetown, and will be needed on the open
waters south of there once the tropical headlines are
discontinued.

Wednesday...

Hermine lingers and weakens south of Long Island while winds and
seas on our waters should diminish. Winds linger near 25 knots on
the southern outer waters, and below 25 knots all other waters.
Seas 5 to 7 feet will diminish on the waters east of MA but linger
on the southern exposed waters.

Outlook /Wednesday Night through Saturday/...

Wednesday night through Friday...

Swell associated with Hermine gradually diminishes as a weak cold
front sweeps the waters Thursday night. Will see E-onshore flow turn
S/SW, perhaps breezy, before becoming light with cold front passage.
Likely visibility issues associated with the remnants of Hermine
Wednesday night into Thursday morning with expected showery weather
and fog.

Friday Night through Saturday...

Quiet boating weather. S winds return, potentially breezy.

Saturday night...

Cold front approaching the waters. Increasing S flow ahead of the
front along with wet-weather chances and waves building through
remaining below 5-feet with the present forecast.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Tropical Storm Warning for MAZ020>024.
     High Surf Advisory until 6 PM EDT this evening for MAZ007.
RI...Tropical Storm Warning for RIZ002-004>008.
MARINE...Tropical Storm Warning for ANZ231>237-254>256.
     Small Craft Advisory for hazardous seas until 5 PM EDT
     Wednesday for ANZ250.
     Small Craft Advisory for hazardous seas until 5 AM EDT
     Wednesday for ANZ251.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:58 AM EDTSmall Craft Advisory for Hazardous SeasBOX46 hr
Sep 6, 11:18 AM EDTSmall Craft AdvisoryBOX71 hr

Nearby

High Surf Advisories in Massachusetts, 2016High Surf Advisories in Rhode Island, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.